Texas, 2015

Flooding and Hail in Texas, May 27 to 28, 2015

May 27 to 28, 2015 · NWS LUB · 8 events in 4 counties and zones

In advance of a diffuse dryline located from near Tulia south to Brownfield, moderate instability developed this afternoon underneath weak capping and modest mid-level winds. Thunderstorms had little problem initiating during the heat of the day and several of these became supercells thanks to sufficient directional shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In advance of a diffuse dryline located from near Tulia south to Brownfield, moderate instability developed this afternoon underneath weak capping and modest mid-level winds. Thunderstorms had little problem initiating during the heat of the day and several of these became supercells thanks to sufficient directional shear. Initially, the first supercell developed northwest of Silverton and went on to produce very large hail, flooding and at least one funnel. By late afternoon, another prolific supercell erupted farther southwest near Cotton Center and for the next 1.5 hours remained over southern Hale County producing giant hail to softball size, torrential rains estimated up to seven inches, and even multiple funnel clouds. From sunset through late evening, additional supercell storms developed from near Reese Center north to Olton and Memphis; many of which were proficient with large hail and flooding rainfall. Significant areal flooding enveloped a swath of southern Hale County where many roads were inundated by water; some of which remained closed through the late morning hours of the 28th. Similar flooding was reported in Memphis during the overnight hours including water of a few inches deep rushing into some buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 2:17 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 27, 2:17 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
317 PM CDT WED MAY 27 2015

.SHORT TERM...
2 PM SURFACE ANALYSIS SHOWS A SURFACE TROUGH-DRYLINE FROM THE
WESTERN TX PANHANDLE SW INTO ERN NEW MEXICO. A DIFFUSE OUTFLOW
BOUNDARY/GRAVITY WAVE IS MOVING WWD ACROSS THE SE TX PANHANDLE AND
ROLLING PLAINS...THERE IS A SLIGHTLY MORE EASTERLY COMPONENT TO THE
WINDS TO THE EAST OF THIS BOUNDARY. A THETA-E RIDGE RUNS NORTH TO
SOUTH FROM THE ERN TX PANHANDLE TO THE CONCHO VALLEY. MLCAPES WITHIN
THIS RIDGE ARE ESTIMATED TO BE IN THE 3000-4000 J/KG RANGE.
HOWEVER...UPPER-AIR ANALYSIS SHOWS WEAK MID-LVL RIDGING OVER WEST
TEXAS...DOWNSTREAM OF ANOTHER SHARP SHORTWAVE TROUGH CENTERED OVER
SRN AZ AND MOVING EASTWARD. DESPITE GUIDANCE INDICATIONS THAT CINH
HAS BEEN ELIMINATED...WEAK SUBSIDENCE WILL LIKELY CONTINUE ACROSS
THE AREA THROUGH EARLY EVENING...AND THIS MAY KEEP T-STORM ACTIVITY
ISOLATED. EVEN SO...ANY STORMS THAT DEVELOP WILL BE IN AN
ENVIRONMENT FAVORABLE FOR RAPID INTENSIFICATION AND SEVERE WEATHER.
AN ISOLATED TORNADO THREAT WILL LIKELY BE CONFINED TO THE FAR SE TX
PANHANDLE. TONIGHT...LARGE-SCALE ASCENT WILL BE ON THE INCREASE AS A
LEAD WAVE FROM THE UPPER TROUGH APPROACHES. THIS WILL SUPPORT
ONGOING T-STORM CHANCES OVERNIGHT...ALTHOUGH THE COVERAGE AND
FAVORED MODE OF CONVECTION REMAINS UNCLEAR AT THIS TIME...WITH WIDE
VARIANCE SHOWN IN MODEL GUIDANCE. THERE MAY VERY WELL BE ONE OR TWO
STORM COMPLEXES MOVING ACROSS WESTERN TEXAS. AND A HEAVY RAIN THREAT
MAY ACCOMPANY THESE COMPLEXES IF THEY DEVELOP. UNFORTUNATELY...THIS
UNCERTAINTY CARRIES ON INTO THE FORECAST FOR THURSDAY...WHICH WILL
BE DEPEND GREATLY ON THE AMOUNT OF ONGOING CONVECTIVE ACTIVITY
THURSDAY MORNING. WITH UPPER-TROUGHING STILL PRESENT AND S-SE LOW
LEVEL FLOW MAINTAINING A RICH MOISTURE INFLUX...WE WOULD EXPECT
DIURNAL HEATING TO BRING ANOTHER SOLID CHANCE OF AFTERNOON AND
EVENING STORMS. HOWEVER...CONVECTIVE DEBRIS AND OUTFLOW ARE LIKELY
TO COMPLICATE THE FORECAST. GUIDANCE TEMPS DO SHOW SLIGHTLY COOLER
TEMPS...MAINLY UPPER 70S AND LOWER 80S...REFLECTING GREATER CLOUD
COVER. FOR NOW WE WILL MAINTAIN A HIGH CHANCE POP MENTION AREA-WIDE.

.LONG TERM...
FORECAST CHANGES IN THE LONG TERM WERE LARGELY COSMETIC AS THE
PATTERN IS STILL ON TRACK TO TRANSITION FROM AN UNSETTLED CYCLONIC
FLOW REGIME TOWARD INCREASINGLY ANTICYCLONIC FLOW BY LATE
SUNDAY THROUGH EARLY NEXT WEEK.

THURSDAY NIGHT THROUGH FRIDAY MORNING WILL FEATURE A DEPARTING S/W
TROUGH IN SW FLOW ALONG WITH A STEADY DECREASE OF POPS FROM W-E.
IGNORING THE RATHER NOISY NAM-WRF AND ITS SUBSEQUENT COLD POOL
MESOHIGHS LATE THURSDAY...REMAINING MODELS ARE CONSISTENT IN
PROGGING GOOD CONVECTIVE CHANCES MAINLY IN OUR EASTERN ZONES
AHEAD OF THE TROUGH...SO LIKELY POPS WERE LEFT INTACT THERE.

FRIDAY AFTERNOON SHOULD SEE A TEMPORARY LULL IN PRECIP CHANCES IN
BETWEEN THE DEPARTED TROUGH AND ANOTHER WAVE UPSTREAM IN COLORADO.
MID-LEVEL WIND FIELDS INDICATE ANTICYCLONIC FLOW DURING THE DAY
WHICH MAY VERY WELL SUPPRESS THE DRYLINE FROM CONVECTING...BUT
SUFFICIENT INSTABILITY AND WEAK CAPPING COULD EASILY TIP THE SCALES
IN FAVOR OF SOME STORMS. BY FAR...A BETTER COVERAGE OF STORMS SEEMS
LIKELY FRI NIGHT AS THE AFOREMENTIONED TROUGH APPROACHES COMPLETE
WITH A CANADIAN FRONT. VEERING OF UPPER WINDS TO A NWLY COMPONENT
SHOULD PROVE FAVORABLE FOR STEERING CONVECTION TOWARD OUR CWA AND
DIRECTLY INTO A THETA-E RIDGE. WITH THE DRYLINE LIKELY BACKING TO
THE NM STATE LINE OR EVEN FARTHER...POPS WERE BOOSTED AREA WIDE ON
THE CAPROCK. POSITION OF THE THETA-E MAX...PWATS AOA 1.5 INCHES AND
SLOW STORM MOTIONS OF 15 KNOTS OR LESS ALL POINT TO A HEAVY RAIN AND
POTENTIAL FLOOD THREAT. INSERTED LOCALLY +RA IN GRIDS FOR THE TIME
BEING.

COLD FRONT IS EXPECTED TO CLEAR THE CWA BEFORE NOON SAT FOLLOWED BY
MUCH LOWER MIXING RATIOS. DID DRY OUT POPS MORE AGGRESSIVELY FROM N-
S THIS DAY AS SURFACE RIDGING APPEARS QUITE STOUT AND UNSUPPORTIVE
OF ADDITIONAL PRECIP. EXCEPTION TO THIS COULD UNFOLD IN THE POST-
FRONTAL UPSLOPE REGIME OF ERN NM WITH STORMS THREATENING OUR WRN
ZONES THROUGH THE EVENING...BUT WITH UPPER RIDGING NOSING INTO THE
REGION AND AN ASSOCIATED WEAKENING OF WINDS ALOFT...THE POTENTIAL
FOR THESE STORMS TO SURVIVE THEIR JOURNEY E-SE INTO OUR LOCALES DOES
NOT APPEAR VERY LIKELY. THEREAFTER...POPS REMAIN DRY AS THE UPPER
RIDGE AXIS AMPLIFIES OVER ALL OF THE SOUTHERN GREAT PLAINS. NUDGED
MAX TEMPS UP TO NEAR OR ABOVE 90 DEG BY TUE-WED AS THICKNESSES SOAR
PARTICULARLY WEST OF THE DRYLINE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, May 27, 10:35 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT WED MAY 27 2015

TXZ021>044-281645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1135 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON THROUGH THIS EVENING AND MAY INCREASE IN COVERAGE
TONIGHT. THE THREAT FOR SEVERE STORMS WILL BE GREATEST EAST OF THE
INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR. STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL TO THE SIZE OF
BASEBALLS...DOWNBURST WIND GUSTS TO 70 MPH...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN THURSDAY
AFTERNOON AND EVENING DEPENDENT ON AIRMASS RECOVERY FROM STORMS
EARLY THURSDAY MORNING. STRONG TO SEVERE STORMS MAY DEVELOP FRIDAY
AFTERNOON AND EARLY EVENING BEFORE A COLD FRONT BRINGS INCREASED
CHANCES FOR WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...AS WELL
AS A TRANSITION TO MORE OF A HEAVY RAIN THREAT INTO EARLY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

In the hours before

Local storm report, May 27, 2:37 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             16 ENE TULIA            34.63N 101.51W
05/27/2015  E0.50 INCH       SWISHER            TX   PUBLIC

            ENDED AT THIS TIME.

&&

EVENT NUMBER LUB1500218

LUB
Special weather statement, May 27, 2:44 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT WED MAY 27 2015

TXZ024-272100-
BRISCOE TX-
344 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRISCOE COUNTY UNTIL
400 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF WAYSIDE...OR 16 MILES NORTHWEST OF SILVERTON...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BRISCOE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3461 10123 3459 10142 3462 10147 3475 10147
      3475 10097
TIME...MOT...LOC 2044Z 244DEG 17KT 3469 10142

CWA
Special weather statement, May 27, 3:01 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CDT WED MAY 27 2015

TXZ023-024-272115-
SWISHER TX-BRISCOE TX-
401 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWISHER AND
NORTHWESTERN BRISCOE COUNTIES UNTIL 415 PM CDT...

AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAYSIDE...OR 19 MILES NORTHWEST OF SILVERTON...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL...WIND GUSTS OF 50 TO 55 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
SWISHER AND NORTHWESTERN BRISCOE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3460 10147 3463 10161 3475 10170 3475 10113
TIME...MOT...LOC 2101Z 238DEG 12KT 3473 10146

CWA
Local storm report, May 27, 3:27 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
427 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FUNNEL CLOUD     18 ENE TULIA            34.64N 101.48W
05/27/2015                   SWISHER            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1500219

LUB

The radar

The Amarillo radar (KAMA), 64 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Briscoe

When
May 27, 4:26 PM CST
Where
Briscoe County, 17.87 mi NNW of Silverton
Measured
2.25 in hail
Reported by
NWS Employee
Coordinates
34.701, -101.441

An off-duty NWS employee estimated hail just over two inches in diameter on the ground, but not falling at the time. Damage was unknown.

Hail, Hale

When
May 27, 5:01 PM CST to 5:53 PM CST
Where
Hale County, 5 mi SW of Hale Center to 5.53 mi SSW of Hale Center
Measured
4.5 in hail
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
34.019, -101.892

A nearly stationary supercell produced a severe hail swath ranging in size from quarters to softballs. Several dozen vehicles traveling along Interstate 27 between Abernathy and the Hale Center rest stop suffered varying degrees of damage; the worst of which involved losing nearly all windows.

Flood, Hale

When
May 27, 5:30 PM CST to May 28, 9:00 AM CST
Where
Hale County, 2.98 mi ENE of Cotton Center to 8.27 mi W of Alley
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.013, -101.950

Hail, Hockley

When
May 27, 8:20 PM CST
Where
Hockley County, 2.82 mi SSE of Anton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.780, -102.160

An off-duty weather observer reported copious amounts of small hail covering his lawn with a few hailstones estimated up to baseball size. Damage was not known.

Hail, Hall

When
May 27, 9:03 PM CST to 9:20 PM CST
Where
Hall County, 0.89 mi NW of Memphis
Measured
1.75 in hail
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
34.730, -100.540

Hail ranging from quarter to golf ball size fell in Memphis for about 20 minutes. Damage consisted primarily of dented vehicles.

Hail, Hale

When
May 27, 9:12 PM CST
Where
Hale County, 5.86 mi WNW of Abernathy
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.870, -101.940

An off-duty NWS employee reported quarter size hail on Farm-to-Market Road 2528 about three miles north of the town of County Line. No damage occurred.

Flood, Hall

When
May 27, 9:30 PM CST to May 28, 4:00 AM CST
Where
Hall County, 2.34 mi NW of Memphis to 0.85 mi NW of Memphis Muni Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
34.740, -100.563

Thunderstorm Wind, Hale

When
May 27, 9:55 PM CST
Where
Hale County, 0.9 mi NE of Abernathy Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.860, -101.760

Measured by a Texas Tech University West Texas mesonet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568541, 568542, 568551, 568547, 568552, 568555, 568557, 568559.